Arkansas, 2011

Tornadoes and Flash Flooding in Arkansas, April 22 to 24, 2011

April 22 to 24, 2011 · NWS TSA · 23 events in 4 counties and zones

A cold front pushed into the region during the afternoon of the 22nd. Low level moisture was plentiful and atmospheric instability was high ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$370,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A cold front pushed into the region during the afternoon of the 22nd. Low level moisture was plentiful and atmospheric instability was high ahead of the front. Thunderstorms developed along and ahead of the front, resulting in widespread large hail, wind damage, and a few tornadoes in northwestern Arkansas. The prolonged event resulted in heavy rainfall that caused flooding in northwestern Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 22, 1:17 PM CST, 4 hours 24 minutes earlier.

Area forecast discussion, Apr 22, 1:17 PM CST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
217 PM CDT FRI APR 22 2011

.DISCUSSION...
PRE-FRONT CU CLOUD DEVELOPMENT FROM NEAR KCFV-KTUL-KSNL
ON SOUTHEAST..HIGHLY LIKELY TO BREAK CAP AND ERUPT INTO
SEVERE STORMS BY LATE AFTERNOON/EARLY EVENING.  EVENING
OF STRONG / SEVERE THUNDER EASTERN OK INTO ADJACENT AR.

FRONTAL BOUNDARY TO END UP SOUTHWEST  NORTHEAST THROUGH
THROUGH OKLAHOMA INTO SOUTHWEST MO/NORTHWEST CORNER AR.
UPPER FLOW  NEARLY PARALLEL TO THE FRONT THROUGH EASTER
WEEKEND WELL INTO EARLY NEXT WEEK. THIS IS MET TEXTBOOK
CLASSIC PROLONGED  WET HEAVY RAIN PERIOD NEAR AND NORTH
OF THE QUASI-STALLED FRONTAL BOUNDARY.  THE OSCILLATING
FRONTAL BOUNDARY PRESENTS TEMPERATURE CHALLENGES.

THIS DROUGHT BUSTING PERIOD...AT LEAST EASTERN OK..WILL
COME AT A PRICE. ABUNDANT CAPE... AND SHORT WAVE ENERGY
IMPULSES WILL NOT ONLY MAKE RAIN..BUT PERIODS OF SEVERE
STORMS AS WELL.  AT THIS TIME TONIGHT...SUNDAY NIGHT...
AND MONDAY WILL FEATURE HIGHEST RISK OF SEVERE STORMS.

WILL HOLD ON FLOOD WATCH  UNTIL AFTER THE INITIAL RAIN
TONIGHT.   PRIME HEAVY RAIN AXIS THE NEXT FEW DAYS VIA
MODEL CONSENSUS WOULD BE NEAR INTERSTATE 44. FAR NORTH-
EAST OK MOST AT RISK FOR EXCESSIVE RAIN THIS WEEKEND.
STAY TUNED.
GW

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   60  66  55  67 /  70  70  80  80
FSM   64  78  63  77 /  60  70  40  60
MLC   66  75  64  76 /  60  60  50  50
BVO   55  64  52  63 /  70  60  80  80
FYV   61  72  58  72 /  70  80  60  70
BYV   60  70  57  72 /  70  80  70  80
MKO   62  71  58  72 /  80  70  80  80
MIO   56  65  54  66 /  70  70  80  80
F10   62  70  57  72 /  70  70  80  70
HHW   68  81  68  81 /  30  40  30  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...06
LONG TERM....21
Hazardous weather outlook, Apr 22, 4:03 PM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
503 PM CDT FRI APR 22 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
503 PM CDT FRI APR 22 2011

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...EAST CENTRAL OKLAHOMA AND
        NORTHWEST ARKANSAS.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
SEVERE THUNDERSTORMS HAVE RAPIDLY DEVELOPED ALONG A FRONTAL
BOUNDARY THIS AFTERNOON. THIS ACTIVITY IS EXPECTED TO CONTINUE
THROUGH THE EVENING... GENERALLY ALONG AND SOUTH OF THE FRONT...
WHICH CURRENTLY PARALLELS INTERSTATE 44. THE MAIN THREAT FROM THE
MAJORITY OF STORM CELLS IS LARGE DAMAGING HAIL. THERE IS THE
POTENTIAL FOR AN ISOLATED TORNADO WITH ANY CELLS THAT REMAIN DISCRETE.

AN UPPER DISTURBANCE WILL BRING MORE WIDESPREAD THUNDERSTORMS WITH HEAVY
RAINFALL OVERNIGHT. WITH THE FRONT BECOMING STATIONARY THIS
EVENING... THIS WILL ALLOW FOR TRAINING OF CELLS ALONG AND EITHER
SIDE OF THE FRONT. THIS WILL LIKELY LEAD TO INCREASED RAINFALL
TOTALS ACROSS SOME AREAS WITH THE POSSIBLY FLASH FLOODING
OVERNIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
SUNDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY...SEVERE THUNDERSTORM POTENTIAL.
TUESDAY...SEVERE THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE UNSETTLED WEATHER PATTERN WILL CONTINUE ACROSS EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS THIS WEEKEND AND INTO MIDDLE OF NEXT WEEK.
THE FRONTAL BOUNDARY THAT STALLS OVER THE REGION TONIGHT WILL LINGER
THROUGH THE WEEKEND BEFORE A STRONG UPPER LEVEL DISTURBANCE FINALLY
PUSHES IT OFF TO THE SOUTH AND EAST MONDAY NIGHT INTO TUESDAY.
DURING THIS TIME...SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS WILL
BE POSSIBLE AS A SERIES OF UPPER LEVEL DISTURBANCES MOVES ACROSS THE
AREA. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY ALONG
AND SOUTH OF THE FRONTAL BOUNDARY. THERE WILL ALSO BE A POTENTIAL
FOR HEAVY FLOODING RAINS AS STORMS REPEATEDLY MOVE OVER THE SAME
LOCATIONS.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED FOR THE POTENTIAL
OF SEVERAL ROUNDS OF SEVERE THUNDERSTORMS AND HEAVY RAINS WHICH COULD
LEAD TO FLASH FLOODING AND POSSIBLY RIVER FLOODING.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Apr 22, 4:20 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
520 PM CDT FRI APR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             3 SW BRISTOW            35.80N 96.43W
04/22/2011  E1.00 INCH       CREEK              OK   TRAINED SPOTTER

&&

SFP
Local storm report, Apr 22, 4:22 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
522 PM CDT FRI APR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             3 W SALINA              36.29N 95.21W
04/22/2011  E1.75 INCH       MAYES              OK   EMERGENCY MNGR

&&

SFP
Local storm report, Apr 22, 4:24 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
524 PM CDT FRI APR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             ONETA                   36.02N 95.71W
04/22/2011  E1.00 INCH       WAGONER            OK   TRAINED SPOTTER

&&

SFP
Local storm report, Apr 22, 4:43 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
543 PM CDT FRI APR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             TIAWAH                  36.26N 95.56W
04/22/2011  M1.75 INCH       ROGERS             OK   PUBLIC

            THUNDERSTORM WIND GUSTS TO 60 MPH ALSO REPORTED

0510 PM     HAIL             BIXBY                   35.94N 95.88W
04/22/2011  E2.50 INCH       TULSA              OK   BROADCAST MEDIA

0525 PM     HAIL             4 SE BROKEN ARROW       36.01N 95.74W
04/22/2011  E2.00 INCH       WAGONER            OK   AMATEUR RADIO

            E 115TH ST S AND 193RD E AVE

&&

NMM
Special weather statement, Apr 22, 4:57 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
557 PM CDT FRI APR 22 2011

OKZ060-066-067-070-222345-
MUSKOGEE OK-OKMULGEE OK-TULSA OK-WAGONER OK-
557 PM CDT FRI APR 22 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 645 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHERN OKMULGEE...WAGONER AND SOUTHEASTERN TULSA

IN EAST CENTRAL OKLAHOMA
     NORTHWESTERN MUSKOGEE

AT 557 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
LIBERTY...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...TULSA...LIBERTY...BEGGS...BALD HILL...
HECTORVILLE...LEONARD...BIXBY...CHOSKA...PORTER...STONEBLUFF...
REDBIRD...COWETA...ONETA...JAMESVILLE AND HASKELL.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3586 9610 3586 9603 3592 9603 3611 9558
      3610 9556 3608 9557 3608 9553 3598 9535
      3572 9559 3571 9610
TIME...MOT...LOC 2257Z 270DEG 25KT 3580 9598
Local storm report, Apr 22, 5:32 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
632 PM CDT FRI APR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             4 N KANSAS              36.26N 94.80W
04/22/2011  E1.50 INCH       DELAWARE           OK   PUBLIC

&&

NMM

The radar

The Tulsa radar (KINX), 92 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

9 hail, 8 flash flood, 4 tornado, 2 thunderstorm wind. Local standard time, as filed.

Tornado, Benton

When
April 22, 5:41 PM CST
Where
Benton County, 1.56 mi ESE of Cherokee City
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
36.288, -94.546

A brief tornado was reported over open country. No damage resulted from this tornado.

Tornado, Benton

When
April 22, 6:05 PM CST
Where
Benton County, 2.72 mi NW of Highfill
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
36.302, -94.379

Several people reported a brief tornado over open country. No damage resulted from this tornado.

Hail, Benton

When
April 22, 6:10 PM CST
Where
Benton County, 0.84 mi NNW of Centerton
Measured
2 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
36.361, -94.285

Hail, Benton

When
April 22, 6:15 PM CST
Where
Benton County, 3 mi S of Bentonville
Measured
2 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
36.327, -94.220

Tornado, Benton

When
April 22, 6:21 PM CST
Where
Benton County, 1.26 mi ENE of Bentonville
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Broadcast Media
Coordinates
36.377, -94.199

A brief tornado developed over open fields. No damage resulted from this tornado.

Hail, Carroll

When
April 23, 12:03 AM CST
Where
Carroll County, 2 mi SE of Eureka Spgs
Measured
1 in hail
Reported by
Public
Coordinates
36.380, -93.705

Thunderstorm Wind, Carroll

When
April 23, 12:03 AM CST
Where
Carroll County, 2 mi SE of Eureka Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.380, -93.705

Strong thunderstorm wind blew down large tree limbs.

Hail, Carroll

When
April 23, 12:05 AM CST
Where
Carroll County, Eureka Spgs
Measured
1.25 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.400, -93.730

Hail, Benton

When
April 23, 4:50 AM CST
Where
Benton County, 1.19 mi WNW of Maysville
Measured
1 in hail
Reported by
Public
Coordinates
36.404, -94.601

Hail, Benton

When
April 23, 6:25 AM CST
Where
Benton County, 2 mi W of Lookout
Measured
0.88 in hail
Reported by
Public
Coordinates
36.280, -93.936

Hail, Benton

When
April 23, 6:30 AM CST
Where
Benton County, Lowell
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.250, -94.130

Flash Flood, Carroll

When
April 23, 10:45 AM CST to 3:00 PM CST
Where
Carroll County, 0.78 mi NW of Cabanal to 0.46 mi W of Metalton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.287, -93.541

Several county roads were closed due to high water south of Berryville and also near Rule.

Flash Flood, Carroll

When
April 23, 1:30 PM CST to 6:30 PM CST
Where
Carroll County, 0.83 mi SW of Metalton to 0.43 mi SSE of Metalton
Cause
Heavy Rain
Reported by
Public
Coordinates
36.211, -93.540

A low water crossing along Dry Fork Creek was impassable just west of State Highway 21.

Flash Flood, Carroll

When
April 23, 4:55 PM CST to 6:30 PM CST
Where
Carroll County, 2.25 mi ENE of Beaver to 2.71 mi ENE of Beaver
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
36.487, -93.736

Some homes in the Holiday Island area were damaged from rising flood water.

Flash Flood, Carroll

When
April 23, 4:55 PM CST to 6:30 PM CST
Where
Carroll County, Eureka Spgs to 0.67 mi N of Eureka Spgs
Cause
Heavy Rain
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
36.400, -93.730

Several roads were closed in town due to high water and some businesses had flood damage due to rising water.

Hail, Madison

When
April 23, 6:35 PM CST
Where
Madison County, 0.19 mi SW of Aurora
Measured
1 in hail
Reported by
Public
Coordinates
35.998, -93.702

Flash Flood, Madison

When
April 23, 6:35 PM CST to April 24, 12:30 AM CST
Where
Madison County, Aurora to 0.4 mi S of Aurora
Cause
Heavy Rain
Reported by
Public
Coordinates
36.000, -93.700

Flood water covered portions of State Highway 23 in and around Aurora.

Flash Flood, Washington

When
April 23, 6:43 PM CST to 9:00 PM CST
Where
Washington County, Winslow to 0.86 mi W of Winslow
Cause
Heavy Rain
Reported by
Public
Coordinates
35.800, -94.130

Portions of Highway 71 near Winslow and Brentwood were flooded. Large rises were also noted on other creeks and streams in southern Washington County.

Flash Flood, Carroll

When
April 23, 6:55 PM CST to April 24, 12:30 AM CST
Where
Carroll County, 3 mi SE of Oak Grove to 0.65 mi SSW of Yocum
Cause
Heavy Rain
Property damage
$125,000
Reported by
Trained Spotter
Coordinates
36.419, -93.392

A water rescue was necessary at a home near the intersection of County Road 625 and State Highway 103 due to rising flood water. Portions of County Roads 625 and 621 were washed out by flood water.

Flash Flood, Carroll

When
April 23, 6:55 PM CST to April 24, 12:30 AM CST
Where
Carroll County, 1.61 mi NW of Berryville Arpt to 1.08 mi NW of Berryville Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.398, -93.638

A vehicle driven into flood water was submerged under a bridge on Highway 62 between Eureka Springs and Berryville.

Thunderstorm Wind, Madison

When
April 23, 6:56 PM CST
Where
Madison County, 2 mi E of Boston
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.830, -93.564

A storm chaser for KNWA reported 16 inch diameter trees blown down by strong thunderstorm winds.

Tornado, Madison

When
April 23, 6:58 PM CST to 6:59 PM CST
Where
Madison County, 3.11 mi S of Red Star to 3.09 mi S of Red Star
Rating
EF1
Path length
0.25 mi
Path width
100 yd
Continued into
Newton, Ar (LZK)
Reported by
NWS Storm Survey
Coordinates
35.825, -93.531

A tornado uprooted a few trees and snapped some large tree limbs. Maximum estimated wind in the tornado based on this damage was about 95 mph. The tornado continued into Newton County, Arkansas.

Hail, Washington

When
April 23, 9:54 PM CST
Where
Washington County, Savoy
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.100, -94.330

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyThe tornado archive for Arkansas, 2011Warnings in Arkansas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301926, 301927, 295113, 295115, 301930, 295127, 295128, 295129, 295137, 295138, 295139, 295702, 295703, 295708, 295711, 295722, 295723, 295727, 295729, 295733, 295735, 302224, 295737.